Fever reducers for crohn's patients

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

PV
Veteran Member


Date Joined May 2006
Total Posts : 1177
   Posted 8/12/2009 7:21 AM (GMT -7)   
It's that time again - my husband is right now getting his 8 week remicade infusion. Normally after he's done with the infusion, he gets flu like symptoms for about 24 hours. High fevers, chills, muscle and joint pain . . . basically he's miserable. Tylenol doesn't even bring down his fever all the way, and he struggles through it. He's allergic to asprin. I've just taken to giving him tylenol every 4 hours, to try and keep the fever from spiking really high. I've measured his temperature at 101 after taking tylenol.

The only other pain and fever reducers that I can think of all are NSAIDs like ibu-profen, naproxen sodium, etc, which are not advisable for people with crohn's. What should I do? The tylenol barely makes it bareable - should I just tell him to take the nsaids in conjunction with tyelnol, it's just a couple of doses after all . . . ?

Any advice on how to make my husband more comfortable after his infusion without causing bleeding issues? His crohn's is in remission, and he's doing fine right now.

Thanks for your help.

PV
Husband with Crohn's
Diagnosed March 2003 Ulcerative Proctitis
Diagnosed March 2008 Crohn's & C-diff, hospitalized 45 days
Canasa, Lialda, Remicade, VSL#3, Florastor
In Remission since June 2008
Stopped vancomycin for c-diff Jan 1 2009
C-diff free, and in crohn's remission, knock on wood


njmom
Veteran Member


Date Joined Apr 2006
Total Posts : 1884
   Posted 8/12/2009 8:01 AM (GMT -7)   
Cool compresses on the forehead. Just a single sheet covering him. Drinking cool liquids. 
 
It's great that the Crohn's is in remission. Don't use ibuprofen...it's not worth the risk of riling up the intestine.

Nanners
Elite Member


Date Joined Apr 2005
Total Posts : 14995
   Posted 8/12/2009 8:41 AM (GMT -7)   
I agree for the most part with njmom. But........on occasion when I have a headache and Tylenol will not relieve it, I will take one Ibruprofen. I do not do this often, but only in those bad times. I think if you keep it to a rarity of just one once in a blue moon, it is okay. But no more than that. JMHO
Gail*Nanners* Co-Moderator for Crohns Disease and Anxiety/Panic Forum
Been living with Crohn's Disease for 33 years. Currently on Asacol, Prilosec, Estrace, Prinivil, Diltiazem, Percoset prn for pain, Zofran, Phenergan, Probiotics, Calcium  w/Vit D, and Xanax as needed for my anxiety.  Resections in 2002 and 2005. Also diagnosed with Fibromyalgia, Osteoarthritis, and Anxiety. Currently my Crohns is in remission, but my joints are going crazy!
*Every tomorrow has two handles.  We can take hold of it by the handle of anxiety, or by the handle of faith"*

pimfram
Veteran Member


Date Joined May 2009
Total Posts : 506
   Posted 8/12/2009 8:48 AM (GMT -7)   
I know whenever I get a migraine, the only way to get rid of them is with some otc migraine medication which is composed of a few different NSAIDs. While it's probably not the best for my Crohn's, you gotta do what you gotta do.
Diagnosed with CD July 2007
Currently on Remicade, Imuran, probiotics, folic acid, multivitamin.


Becky77
Veteran Member


Date Joined Dec 2005
Total Posts : 1768
   Posted 8/12/2009 2:31 PM (GMT -7)   
I asked my GI when I first started seeing her about NSAIDs. She said in general you should avoid NSAIDs, but even she wouldn't suffer with a bad headache or menstrual cramps just because of worrying about whether or not to take medicine.

I completely understand the remicade side effects though. When I was getting infusions, I would get home and immediately take Tylenol so that I wouldn't have a high fever. Even with Tylenol I still would have a mild fever, but I only had it for a few hours.

I'd probably ask the dr before the next infusion what else you could do to help combat the fever and side effects also. Maybe they would know what to do.

Good luck!
Becky

31 yr old female-dx with Crohn's in '97 after emergency resection and appendectomy, 2nd resection '05
Currently on Humira, Prilosec, Effexor, Seroquel, Calcium, Vit D, sublingual B12; phenergan, ultram, clonazepam as needed


ivy6
Elite Member


Date Joined Sep 2005
Total Posts : 10404
   Posted 8/12/2009 2:59 PM (GMT -7)   
A tea made from balm leaves can help induce perspiration and bring down a fever. I don't know if you can buy balm tea, though: you'd probably have to buy& grow a plant yourself and work from there.

Peppermint tea can also help, though it's not quite as effective as balm.

As always, check with your pharmacist, doctor etc about interactions and side effects...
Co-Moderator Crohn's Forum.

Medications for Crohn's ~~ Diet and Nutritional Therapy for Crohn's ~~ Dealing with Abscesses and Fistulae ~~

Post Edited (ivy6) : 8/12/2009 4:25:25 PM (GMT-6)


Marlowe
Regular Member


Date Joined Aug 2009
Total Posts : 31
   Posted 8/12/2009 3:21 PM (GMT -7)   
Are they pretreating with benedryl?
Marlowe
Crohn's disease, currently no medications, 2 surgeries, ostomy since 2004


PV
Veteran Member


Date Joined May 2006
Total Posts : 1177
   Posted 8/12/2009 4:13 PM (GMT -7)   
Yes, both IV benedryl and 40 mgs of solumedrol. I just made another post, because it seems to me that his reaction is getting every so slightly worse each time. Again, it's not like he goes into shock or something, but his fever that isn't controlled very well by tylenol, and his body aches and pains still knock him out for about 24 hours after infusion. Makes me feel so bad for him.

I do wonder if this means we have to try a different drug, like Humira instead of Remicade. I guess we'll try to get an appt with his doc before his next infusion to discuss.
Husband with Crohn's
Diagnosed March 2003 Ulcerative Proctitis
Diagnosed March 2008 Crohn's & C-diff, hospitalized 45 days
Canasa, Lialda, Remicade, VSL#3, Florastor
In Remission since June 2008
Stopped vancomycin for c-diff Jan 1 2009
C-diff free, and in crohn's remission, knock on wood


78SilvAnniv
Regular Member


Date Joined Apr 2008
Total Posts : 289
   Posted 8/12/2009 7:18 PM (GMT -7)   
The only thing that can relieve a headache for me is ibuprofen.
I am allergic to aspirin (it makes me faint) and tylenol does absolutely nothing for me, I might as well eat an M&M. I find if I can take 1-2 Advils at the first hint of a headache, I can usually halt it from progressing and requiring more ibuprophen later. I take it with some milk and maybe a slice of bread/toast.

Also, sometimes I know an incipient headache is due to hunger or dehydration and if I can eat/drink right away I can avoid the headache and need for advil.
I have the ability of single-minded determination and accurate project focu....Hey, look, a cat!
 
Crohn's and UC are pretty darn crappy, but if you can't laugh at yourself, you'll cry......I'd much rather laugh.
2001 Dx'd with UC.  (asacol, hi-doses pred, colazol, 6MP=jaundice, remicade)  No remission. 
5/2008 surgery, removal of 6" of left side colon.  Dx changed to Crohn's. 
Changed maintenance med to Methotrexate (MTX) and am remaining manageable with 2tabs Immodium and a probiotic capsule every 12hrs.

New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, December 10, 2016 9:52 AM (GMT -7)
There are a total of 2,735,883 posts in 301,336 threads.
View Active Threads


Who's Online
This forum has 151440 registered members. Please welcome our newest member, Ian88.
276 Guest(s), 11 Registered Member(s) are currently online.  Details
MamaLama, Girlie, reminder, BillyBob@388, pmm73, time2reclaim, Fairwind, ks1905, FamilyGuy, Mustard Seed, Traveler


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer